Gransnet forums

Health

Statins, your experiences please.

(69 Posts)
Missfoodlove Tue 19-Jan-21 13:54:10

After a blood test yesterday,I have been prescribed statins.
My reading was 8.2.
I am not able to get a consultation phone or otherwise.

I am very active with a healthy diet and fluctuate between a size 12 and 14, my weakness is cheese and butter, wine weekends only as a rule and sweets are a rare treat.
I am borderline type 2 but have so far kept off medication through diet and exercise.

I’m really concerned about taking statins but realise it’s a high reading that needs action.

I don’t think there are many other changes I can make without being miserable.

Can statins be temporary?

Please share your experiences good and bad.

Chewbacca Tue 19-Jan-21 13:56:46

I've been taking Amlodipine 10mgs for about 3 years now and have had no adverse side effects.

biba70 Tue 19-Jan-21 14:00:07

I was on them for a short while, with no side effects. Don't need them now at all, so stopped with doctor's consent. OH has been on them for 10+ years, and he truly believes it saved his life (he is a retired GP)- and has had no side effect whatsoever. On the other hand, we know people who have died after refusing to take them.

Why are you not able to get a phone consultation to discuss this? You should be able to, 100%.

geekesse Tue 19-Jan-21 14:01:09

You might want to read this: Most statin problems caused by mysterious 'nocebo effect', study suggests www.bbc.co.uk/news/health-54951648

lemongrove Tue 19-Jan-21 14:04:06

All the statins I have tried have caused muscle pain and muscle weakness, even my GP says that they don’t suit everybody.She is shortly going to discuss with me other options ( which there are) so you could ask your doctor about that.Am sure that statins ( where they are tolerated) are the best option, but the side effects are well known.

elleks Tue 19-Jan-21 14:04:37

Chewbacca

I've been taking Amlodipine 10mgs for about 3 years now and have had no adverse side effects.

Amlodipine is for high blood pressure, not lowering cholesterol.

lemongrove Tue 19-Jan-21 14:05:33

Just to add, your GP knows better than anything put out in articles on the Internet, so just be guided by him/her.

glammanana Tue 19-Jan-21 14:10:38

I have been using Avorstain ? for 4 years now and my last blood test gave a reading of 2.1 I have had no adverse reactions at all,I don't use butter or full cream milk no sweets or chocolate at all I feel 100%.Just bored at the minute hmm

Lisagran Tue 19-Jan-21 14:11:10

I’ve taken Simvastatin (40mg) for a year. Don’t seem to have side effects, though taking various other meds too, so it would be difficult to know which was causing side effects. Certainly not had the muscle pain that some experience. The British Heart Foundation (BHF) have some good recipes for heart friendly diets. Like you, I felt I had a good diet, but I have improved this over this year and am healthier now (and lost 1 1/2 stones)

Oldbat1 Tue 19-Jan-21 14:12:36

Reluctantly after high reading of 8.5 and trial months of cutting out high cholesterol foods it made no different to my blood readings. The decision was I have familial high cholesterol. I’ve been taking 40mg atoravastatin for over 14months and pleased to say have no side effects. Still awaiting repeat blood test though!

Kate1949 Tue 19-Jan-21 14:12:44

My husband and sister have been on a high dose statin for a while with no problems.
I was on a low dose and had terrible nosebleeds. I couldn't understand it as I had never had a nosebleed in my life. I just happened to read the side effects leaflet which gave nosebleeds as a major side effect. I stopped taking them and the nosebleeds stopped. I and am trying to go down a 'natural' route. I take Benecol drinks, spread and yoghurts and take plant sterols. I've no idea if they're working as I haven't been back due to the pandemic but I will get it checked at some point.

lemongrove Tue 19-Jan-21 14:17:19

Geekesse have looked at your link.I agree that if you think something will make you ill then it’s likely to affect you.
I was taking statins for years without knowing about muscle weakness/pain being a widely reported side effect, even spending more than I could afford on chiropractic treatments to alleviate it.When my GP suggested coming off them I was dubious about it helping....it certainly did though!

lemongrove Tue 19-Jan-21 14:19:06

Simvastatin seems to be the worst one for muscle pain unfortunately.😲

Lisagran Tue 19-Jan-21 14:25:57

lemongrove

Simvastatin seems to be the worst one for muscle pain unfortunately.😲

Ah, ok. So far, so good here. Wish I didn’t have to take them hmm. but scared not to.

petra Tue 19-Jan-21 14:26:15

My reading has been over 9 for the past 20 years.
When this was first noticed I told my doctor ( who doesn't agree with them) I would go on a strict 6 month low fat diet: nothing changed.

I was with my friend when she went for a checkup after 2 heart attacks. Prior to this there was no problem with her cholesterol but she was put on statins. She got to the stage where she couldn't walk. She came off them at her own choice.
When she saw the heart surgeon he asked her if she was still taking statins. She told him, no. His words to her were: and stay off them. That is the truth. I was sitting next to her in his surgery.

Chewbacca Tue 19-Jan-21 14:27:50

You're absolutely right elleks blush. I picked up the wrong box of meds. Should have said I was taking Atorvastatin 10mgs. Same outcome though.... no side effects whatsoever.

Elegran Tue 19-Jan-21 14:45:37

I believe Simvastatin is the cheapest of the common statins so the favourite to prescribe.

cornishpatsy Tue 19-Jan-21 14:45:56

I have been taking Atorvastatin for 5 years, no side effects. Must be taken at night to work.

eazybee Tue 19-Jan-21 15:22:34

If your doctor has prescribed them take them. if there is the slightest problem, which there shouldn't be, he will alter the type for you.

Blossoming Tue 19-Jan-21 15:31:25

I have been taking Pravastatin for nearly 20 years. I don’t think I have had any side effects, but I am on so many meds it would be difficult to know.

EllanVannin Tue 19-Jan-21 15:39:02

I would say that statins saved me from a fate worse than death when I had a mini-stroke. Those and the warfarin of course.
My initial reading before I started taking them 13 years ago wasn't even as high as Missfoodlove's but I was given 25mg of Atorvastatin and never looked back.

I take both the statin and warfarin at night religiously.
I would even go as far as to say that they've also kept my eyesight from deteriorating too as I only need glasses for reading and the computer ( same ones ) with no sign of ageing that you get around the iris.

GrandmaKT Tue 19-Jan-21 15:43:54

My aunt was prescribed statins a few years ago. She experienced a lot of joint pain and stopped taking them. In the summer when I was staying with her, the doctor said she needed to start taking them again and prescribed a different kind that he said wouldn't have side effects. She took one and her ankle swelled up immediately. We thought it couldn't be the statin (partly because it happened so fast!) She left it a few days and took another and again her ankle swelled up within half an hour.

Missfoodlove Tue 19-Jan-21 16:04:27

Thanks for your stories, I’m feeling less apprehensive.
I’ve just collected the scrip.
It’s 40mg once a day.
Morning or night?
No advice on the label!

Gelisajams Tue 19-Jan-21 16:07:29

My cholesterol levels are naturally very high and the ‘right’ diet makes no difference at all so it’s thought to be familial. Consultant prescribed simvastin at first which cause terrible muscle pain so changed it to a very low dose rosuvastatin which I’ve been on years now with no side effects whatsoever. My cholesterol level is now below 6, still a bit too high but as everything else is ok they are happy with that. Be guided by your GP. 🌺

Oopsadaisy1 Tue 19-Jan-21 16:07:33

DH has been on them for years, diet was fine but cholesterol reading was very high, but he has no problems.
His brother was prescribed the same tablets and after taking them for 10 days or so had a job to get up the stairs, the Dr took him off of them and his legs were fine.